Recurrent Hypoglycemia Secondary to Metformin Toxicity in the Absence of Co-ingestions

A Case Report

Sarah Aldobeaban; Bandr Mzahim; Abdussalam Ali Alshehri

Disclosures

J Med Case Reports. 2018;12(223) 

In This Article

Discussion

In this case report, we describe the case of a young woman who developed significant hypoglycemia and a severe lactic acidosis after metformin ingestion. The patient required ICU admission and CRRT. There are numerous publications of metformin-induced hypoglycemia in the medical literature. In most cases the patients had in common that they were suffering malnutrition, performing strenuous exercise, or the patients had comorbidities or other toxic co-ingestions. The patient in our case report was a young woman without previous medical history other than PCOS. Our case is rare in comparison to the other publications about hypoglycemia because our patient was not malnourished and did not have a toxic co-ingestion.

The 2014 annual report of the American Association of Poison Control Centers (AAPCC) reported 8412 cases of biguanide ingestion with 35 major adverse events and 7 deaths.[15] In metformin toxicity, nausea, vomiting, and hyperglycemia were the most commonly reported adverse events, whereas hypoglycemia was reported in only 2% of the cases.[16] Zitzmann et al. reported a case of hypoglycemia in an elderly diabetic woman using therapeutic doses of metformin and ACE inhibitors, although her poor nutritional status was a concern.[17] In addition, hypoglycemia following metformin overdose was reported in a 43-year-old woman, and the authors considered that the hypoglycemia was secondary to a net result of metformin toxicity and decreased oral intake with renal impairment, however, co-ingestions were not excluded.[12]

A case of hypoglycemia secondary to metformin overdose and kerosene co-ingestion was reported by Rathnapala et al. hypothesizing synergism, however, insulin use, or sulfonylurea co-ingestion could not be ruled out.[13] Other reported cases of metformin-related hypoglycemia were associated with heavy exercise, poor oral intake, sulfonylurea co-ingestion, or other comorbidities.[18–20]

However, one case report of two episodes of hypoglycemia secondary to metformin toxicity was a previously healthy patient, who had normal nutritional status, and co-ingestion of sulfonylurea and insulin use was excluded by extensive laboratory tests.[14] Although, one explanation of the hypoglycemia was the increased consumption of glucose due to anaerobic metabolism that happened when lactic acidosis was at its peak.[21] Our patient developed three episodes of hypoglycemia that were corrected with dextrose boluses; however, these episodes were coincidental with severe lactic acidosis. (Figure 1).

Figure 1.

Measurements of blood glucose and lactate levels. CRRT continuous renal replacement therapy

The peak level of lactate occurred before the CRRT was initiated. Our patient was responding very well to the CRRT, her lactic acidosis was resolving with time and her renal function remained intact during her hospital stay. In addition, the norepinephrine infusion was discontinued during CRRT with normal hemodynamic status.

Metformin absorption, liver uptake, and kidney elimination are affected by organic cation transporters (OCTs), with variation in liver uptake and clinical effects due to the differences in their expression level in the liver.[22–24] Some drugs such as rifampin, may increase the metformin effects in decreasing glucose by affecting the OCTs action.[25] OCTs genetic polymorphism or existence of drugs which can affect them might explain the metformin-induced hypoglycemic cases.[26] Our patient strongly denied co-ingestion, however, it was not ruled out completely by advanced laboratory tests.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....